Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 55, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 8, 1998, 2:52 AM CDT for Davidson County, Tennessee. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1998, 2:52 AM CDT (07:52 UTC)
- Expired
- Apr 8, 1998, 3:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Davidson County, TN
The radar
The Nashville radar (KOHX), 21 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 3:00 AM CDT | Thunderstorm Wind | Inglewood, TN | Tree fell on a car. A few bricks were out of a chimney. |
| Apr 8, 3:15 AM CDT | Thunderstorm Wind 50 | Donelson, TN | Local law enforcement reported trees and powerlines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 2:00 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
905 WUUS1 KBNA 080753 RRA SVRBNA TNC037-080830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 252 AM CDT WED APR 8 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 330 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN MIDDLE TENNESSEE ...DAVIDSON COUNTY AT 253 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF DOWNTOWN NASHVILLE MOVING NORTHEAST AT 35 MPH. THIS STORM WILL PRODUCE DAMAGING WINDS AS IT MOVES THROUGH THE COUNTY. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 1:50 AM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 8, 1:50 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 150 AM CDT WED APR 8 1998 LN OF SHWRS/TSTMS MOVG INTO NW FA ZNS COINCIDG NICELY WITH SFC MSTR CNVGNC/SURGE OF HIER DWPT AIR. SUSPECT WITH DWPTS ROUGHLY 60-65 ACRS FA AND VWP DATA...STUFF WL HOLD TOGTHR THRU 12Z. SOME STRMS LEANG AND WITH STRNG LO-LVL JET...BLV WND DAMAGE CUD OCCUR LCLLY...SPCLY ACRS NRN CNTYS. PSBLY ISOLD TOR. BLV WE WILL SEE A LULL THRU LATE MRNG BUT JET STRUCTURE AND UPR DYNAMICS BECM AGAIN FAVRBL FOR SVR TSTMS LATE THIS AFTN...NOT TO MENTION AFFECTS FM HEATG. SUSPECT HOWEVR WITH SOMEWHAT LIMITD DEEP MSTR...TSTMS WL BE SCT IN NATURE THRU 00Z. CURRNT ZNS SEEM FINE WITH 60%. XPCT MN CDFNT WL REACH BNA VCNTY ARND 12Z AND WUD ALSO ANTICIPATE FAIRLY HI POPS TNGT AS DEEP MSTR POOLS JUST AHEAD. SVR POTENTIAL MAY EXTEND INTO LATE EVENG BUT BLV BETTR INGREDIENTS FOR SVR WX WL BE E OF AREA 06Z DESPITE MSTR ON LEADG EGDE OF CDFNT. FEW SHWRS MAY WRAP-ARND BACK SIDE OF LO THU. 07 BNA 77/53/64 583
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 3:25 AM CDT | Severe Thunderstorm Warning | OHX | Wilson | 35 min |
| Apr 8, 3:41 AM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Wilson | 49 min |
| Apr 8, 3:52 AM CDT | Severe Thunderstorm Warning | OHX | Jackson | 53 min |
| Apr 8, 4:07 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 38 min |
| Apr 8, 4:12 AM CDT | Severe Thunderstorm Warning | OHX | Overton | 33 min |
| Apr 8, 4:30 AM CDT | Severe Thunderstorm Warning | OHX | White | 45 min |
| Apr 8, 10:19 AM CDT | Severe Thunderstorm Warning | OHX | Decatur | 46 min |
| Apr 8, 11:01 AM CDT | Severe Thunderstorm Warning | OHX | Benton | 29 min |
| Apr 8, 11:26 AM CDT | Severe Thunderstorm Warning | OHX | Wayne | 49 min |
| Apr 8, 11:31 AM CDT | Severe Thunderstorm Warning | OHX | Stewart | 34 min |
| Apr 8, 11:42 AM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 48 min |
| Apr 8, 11:42 AM CDT | Severe Thunderstorm Warning | OHX | Hickman | 33 min |
| Apr 8, 11:46 AM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 29 min |
| Apr 8, 11:51 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 39 min |
| Apr 8, 12:03 PM CDT | Severe Thunderstorm Warning | OHX | Lewis | 27 min |
| Apr 8, 12:09 PM CDT | Severe Thunderstorm Warning | OHX | Jackson | 51 min |
| Apr 8, 12:17 PM CDT | Severe Thunderstorm Warning | OHX | Overton | 28 min |
| Apr 8, 12:25 PM CDT | Tornado Warning | OHX | Giles, Lawrence | 50 min |
| Apr 8, 12:39 PM CDT | Severe Thunderstorm Warning | OHX | Overton | 36 min |
| Apr 8, 12:46 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Wilson | 44 min |
| Apr 8, 1:00 PM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 45 min |
| Apr 8, 1:42 PM CDT | Severe Thunderstorm Warning | OHX | Franklin, Moore | 48 min |
| Apr 8, 1:51 PM CDT | Severe Thunderstorm Warning | OHX | Grundy, Warren | 39 min |
| Apr 8, 1:59 PM CDT | Severe Thunderstorm Warning | OHX | Sequatchie, Van Buren | 31 min |
| Apr 8, 2:08 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe | 52 min |
| Apr 8, 2:17 PM CDT | Tornado Warning | OHX | Bledsoe, Van Buren | 43 min |
| Apr 8, 5:26 PM CDT | Severe Thunderstorm Warning | OHX | Decatur, Perry, Wayne | 64 min |
| Apr 8, 5:45 PM CDT | Tornado Warning | OHX | Wayne | 50 min |
| Apr 8, 6:00 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis | 45 min |
| Apr 8, 6:21 PM CDT | Severe Thunderstorm Warning | OHX | Maury | 69 min |
| Apr 8, 6:29 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 61 min |
| Apr 8, 6:41 PM CDT | Tornado Warning | OHX | Lawrence | 34 min |
| Apr 8, 6:45 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 45 min |
| Apr 8, 6:56 PM CDT | Severe Thunderstorm Warning | OHX | Marshall | 64 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.